Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 22, NWS Las Vegas, NV

July 13, 2013Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 13, 2013, 4:42 PM MST for Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2013, 4:42 PM MST (23:42 UTC)
Expired
Jul 13, 2013, 6:45 PM MST
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2407 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

257 
WGUS55 KVEF 132342
FFWVEF
AZC015-140145-
/O.NEW.KVEF.FF.W.0022.130713T2342Z-130714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
442 PM MST SAT JUL 13 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 645 PM MST.

* AT 435 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL MOHAVE COUNTY...OR
  46 MILES NORTH OF KINGMAN. THE STORM PRODUCING VERY HEAVY RAIN WAS 
  NEARLY STATIONARY AND WAS LOCATED OVER BUCK AND DOE ROAD JUST      
  SOUTH OF THE TURN OFF TO THE GRAND CANYON SKYWALK.

* LOCATIONS IMPACTED INCLUDE...
  BUCK AND DOE ROAD JUST SOUTH OF THE GRAND CANYON SKYWALK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3591 11392 3596 11378 3581 11377 3581 11393

$$

STACHELSKI
2 follow-up statements
672 
WGUS75 KVEF 140018
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
518 PM MST SAT JUL 13 2013

AZC015-140145-
/O.CON.KVEF.FF.W.0022.000000T0000Z-130714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
518 PM MST SAT JUL 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 512 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN.  THIS STORM WAS
LOCATED OVER CENTRAL MOHAVE COUNTY...OR 47 MILES NORTH OF KINGMAN. 
THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY. RADAR 
ESTIMATES OF OVER ONE INCH AN HOUR WERE SHOWN ALONG THE NORTHERN END 
OF BUCK AND DOE ROAD.

LOCATIONS IMPACTED INCLUDE...
BUCK AND DOE ROAD JUST SOUTH OF THE TURNOFF TO THE GRAND CANYON 
SKYWALK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3591 11392 3596 11378 3581 11377 3581 11393

$$

STACHELSKI
975 
WGUS75 KVEF 140034
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 PM MST SAT JUL 13 2013

AZC015-140043-
/O.CAN.KVEF.FF.W.0022.000000T0000Z-130714T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
534 PM MST SAT JUL 13 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL MOHAVE
COUNTY...

THUNDERSTORMS OVER THE NORTHERN END OF BUCK AND DOE ROAD HAVE 
WEAKENED ALTOGETHER. ANY RUNOFF WILL DECREASE OVER THIS AREA. 
THEREFORE THE FLASH FLOOD WARNING FOR THIS AREA HAS BEEN CANCELLED.

LAT...LON 3591 11392 3596 11378 3581 11377 3581 11393

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:53 PM MST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 13, 2:53 PM MST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT SAT JUL 13 2013

.SYNOPSIS...ISOLATED THUNDERSTORMS NORTH AND EAST OF LAS VEGAS WILL
DISSIPATE BY EARLY EVENING. WARMER CONDITIONS AND FEWER
THUNDERSTORMS ARE EXPECTED SUNDAY INTO THE MIDDLE OF NEXT
WEEK...THOUGH ISOLATED THUNDERSTORMS WILL REMAIN IN THE FORECAST.
&&

.SHORT TERM...THROUGH TUESDAY NIGHT...ISOLATED THUNDERSTORMS
CONFINED TO SOUTHERN/EASTERN CLARK...MOHAVE AND EASTERN LINCOLN
COUNTIES WILL CONTINUE INTO THE EARLY EVENING BEFORE DISSIPATING.
MUCH DRY AIR WEST OF LAS VEGAS INHIBITING CONVECTION WITH SURFACE
DEWPOINTS RANGING FROM THE LOWER 20S TO MID 30S.

MODELS REMAIN CONSISTENT IN GRADUALLY SHIFTING DRIER AIR EASTWARD
THROUGH TUESDAY...BUT NOT SCOURING OUT MOHAVE COUNTY TOTALLY. WILL
KEEP A SLIGHT CHANCE OF THUNDERSTORMS IN FOR EASTERN LINCOLN AND
CLARK COUNTIES AND ALL OF MOHAVE COUNTY SUNDAY AND MONDAY. BY
TUESDAY...ANY STORMS SHOULD BE CONFINED TO ONLY MOHAVE COUNTY.
TEMPERATURES WILL WARM AS THE DRIER AIR GRADUALLY SHIFTS EAST.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...THE LONG TERM PERIOD
BEGINS WITH GENERALLY SOUTHERLY FLOW ACROSS THE REGION. ON WEDNESDAY
THERE WILL BE SUFFICIENT MOISTURE AND INSTABILITY EAST OF A NORTH
SOUTH ORIENTED MOISTURE BOUNDARY FOR AFTERNOON AND EVENING
THUNDERSTORMS TO FORM IN MOHAVE AND LINCOLN COUNTIES.  THE MODELS
CONTINUE TO SHOW AN UPPER LEVEL LOW MOVING SOUTHWEST ACROSS THE
COUNTRY DURING THE EARLY PART OF NEXT WEEK.  THIS FEATURE LOOKS TO
BRING INCREASED MOISTURE AND INSTABILITY TO THE REGION BEGINNING ON
THURSDAY...RESULTING IN INCREASED CHANCES FOR THUNDERSTORMS FOR
CLARK AND EASTERN SAN BERNARDINO COUNTIES. THUNDERSTORM CHANCES WILL
INCREASE FOR FRIDAY AND SATURDAY. THE INCREASED CLOUD COVER THURSDAY
THROUGH SATURDAY WILL HELP TO KEEP HIGH TEMPERATURES A FEW DEGREES
BELOW NORMAL.
&&

.AVIATION...FOR MCCARRAN...WINDS SHOULD CONTINUE FROM A EAST OR
SOUTHEASTERLY DIRECTION DUE TO THUNDERSTORMS SOUTHEAST OF LAS VEGAS
THROUGH 03Z. ISOLATED THUNDERSTORMS WILL BE IN THE PEACH SPRINGS
CORRIDOR THROUGH EARLY EVENING. WINDS SHOULD GRADUALLY BECOME
SOUTHERLY OVERNIGHT UNDER MOSTLY CLEAR SKIES. ANY THUNDERSTORMS ON
SUNDAY WILL BE IN THE PEACH SPRINGS CORRIDOR AGAIN WITH AN EAST TO
SOUTHEAST WIND UNDER 10KTS WITHIN THE LAS VEGAS VALLEY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS THROUGH 03Z THIS EVENING ACROSS
SOUTHEAST NEVADA AND NORTHWEST ARIZONA. SKIES BECOMING MOSTLY CLEAR
WITH DIURNAL WINDS. ISOLATED THUNDERSTORMS ON SUNDAY MAINLY OVER
MOHAVE COUNTY WITH SOUTH TO SOUTHEAST WINDS AROUND 10KTS...GUSTS UP
TO 20KTS WITHIN THE OWENS VALLEY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/METZGER

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 13, 3:44 AM MST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
344 AM PDT SAT JUL 13 2013

AZZ001>003-036-CAZ527-NVZ015-016-018>022-140700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
344 AM PDT SAT JUL 13 2013 /344 AM MST SAT JUL 13 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER MOHAVE...CLARK AND LINCOLN COUNTIES WILL REMAIN
SOMEWHAT MOIST AND UNSTABLE LEADING TO A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS...MAINLY OVER THE MOUNTAINS AND MOHAVE COUNTY.
SOME STORMS COULD STILL PRODUCE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL MAINLY BE LIMITED TO MOHAVE AND EASTERN
LINCOLN COUNTIES SUNDAY THROUGH WEDNESDAY. MOISTURE MAY START TO
PUSH NORTHWESTWARD AGAIN THURSDAY AND FRIDAY WITH THUNDERSTORM
CHANCES EXPANDING INTO CLARK...WESTERN LINCOLN AND EASTERN SAN
BERNARDINO COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ519>526-NVZ014-017-140700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
344 AM PDT SAT JUL 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 13, 11:43 AM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1143 AM PDT SAT JUL 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     FLASH FLOOD      2 SW CEDAR HILLS        35.15N 113.81W
07/13/2013                   MOHAVE             AZ   TRAINED SPOTTER

            SMALL ROCKS AND DEBRIS ACROSS BLAKE RANCH ROAD DUE TO
            FLASH FLOODING.

&&

METZGER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:32 PM MSTSevere Thunderstorm WarningVEFMohave43 min
Jul 12, 5:35 PM MSTFlash Flood WarningVEFMohave115 min
Jul 13, 10:25 AM MSTFlash Flood WarningVEFMohave3 hr
Jul 13, 12:54 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.